This website uses cookies. By using our website you consent to all cookies in accordance with our Privacy Policy. Read more - OK, thanks

Suggested Publications
Autism and the gut microbiota
This week WAidid suggests the article Autism Spectrum Disorders and the Gut Microbiota, recently published on "Nutrients" Autism spectrum disorder (ASD) is a complex group of developmental disorders characterized by impaired social interactions and communication together with repetitive and restrictive behaviours, which represents a serious public health problem. The authors reviewed literature on this topic.Various factors have been associated with the development of ASD, including both genetic and environmental factors: environmental factors are now believed to play a much more important role than previously assumed. Even if the exact etiopathogenesis of ASD is poorly understood, in recent decades, research has pointed to the interaction between the gut microbiota and the brain in patients with autism or other neuropsychiatric diseases. A considerable number of subjects with ASDs have significant gastrointestinal dysfunctions; their gastrointestinal (GI) symptoms seem to correlate strongly with the severity of their ASD.The microbiota plays a contributory role in many infections, immune-mediated disorders, rheumatologic diseases and disorders of the nervous system. In recent years, several studies have shown significant changes in the composition of the gut microbiota in children with ASD and have suggested that GI symptoms in ASD may be a manifestation of the underlying inflammatory process. Indeed, the gut microbiota and the related metabolites play a crucial role in the so-called “gut-brain axis”.There is evidence that autistic individuals have maldigestion and malabsorption problems; dysbiosis of bacterial species and yeasts have been reported in ASD subjects. Although many studies have been published on dysbiosis in the gut microbiota of individuals with ASD, there is still little consensus on the exact composition of the gut microbiome that is specific to individuals with ASDs.Individuals with ASD seem to have decreased digestive enzyme activity and impaired protein digestion that, together with increased gut permeability, could be responsible for the elevated levels of urinary dietary peptides, altered plasma amino acid profiles and high levels of faecal putrefactive metabolites reported in children with ASD.Currently, no definitive or effective therapies for ASD exist. The approved and recommended treatments for ASD essentially include rehabilitation, educational therapy and psycho-pharmacological approaches.Dietary interventions in children with ASD are very popular, but could be potentially harmful. Probiotic administration could represent a potential better alternative to restrictive dietary interventions because, in addition to general safety and tolerance, probiotics can heal the intestinal mucosa, protect the epithelial barrier through the production of mucin and fortifying tight junctions, increase the production of digestive enzymes and antioxidants, and modulate the immune response. Faecal microbiota transplant (FMT) and microbiota transfer therapy (MTT) have recently attracted the interest of researchers due to their possible effect to alleviate GI and neurobehavioural symptoms, by rebalancing the physiological intestinal microbiota. To learn more, go to the article https://www.ncbi.nlm.nih.gov/pubmed/30823414
Evaluation and management of penicillin allergy: a review
This week we suggest to read "Evaluation and management of penicillin allergy", an article published on Jama Network on January 15, 2019. SUMMARY Antibiotics are among the most commonly prescribed medications across health care settings. A substantial portion of antibiotic use is inappropriate, which contributes to antimicrobial resistance and a variety of adverse outcomes. Antibiotic selection is often guided by a patient’s allergy history, with an allergy to penicillin commonly reported. Yet, true IgE-mediated allergies, that cause anaphylaxis, are uncommon. Most patients labeled with penicillin allergy do not undergo any evaluation. The authors summarized the work of different scientific societies, which reviewed articles published between January 1, 2005, and September 30, 2018, about the epidemiology of, clinical consequences of, and methods for evaluating penicillin allergy, providing toolkits to facilitate these evaluations. Penicillin is commonly associated with hypersensitivity reactions, most likely related to their frequent use and infection-related drug interactions. About 0.5% to 2.0% of penicillin administrations result in a reaction that could be consistent with a hypersensitivity reaction, but that could also be nonallergic. Most reports of penicillin allergy describe an unknown or cutaneous reaction. Many patients (26%) with a reported penicillin allergy do not have any reaction characteristics documented in the electronic health record (EHR); other commonly documented reactions are rash (38%), hives (18%), angioedema (9%), gastrointestinal upset (6%), anaphylaxis (5%), and itching (5%). For patients, whose allergy history excludes blistering rash, hemolytic anemia, nephritis, hepatitis, fever, and joint pain suggestive of organ involvement or severe cutaneous adverse reactions (SCAR) in response to penicillin, an allergy evaluation of some form is indicated. More than 95% of patients who do not have a history of serious penicillin allergy reactions are penicillin tolerant. The consequences of being labeled as having a penicillin allergy include the use of alternative antibiotics, that cause more treatment failures and adverse effects than β-lactams (e.g., increased risk of surgical site infections when used in perioperative prophylaxis), contribute to antimicrobial resistance development (e.g., C. difficile infection, methicillin-resistant S. aureus, and vancomycin resistant enterococcus), and increase pharmacy costs. A comprehensive history is essential for proper evaluation of a patient with a reported penicillin allergy. Although there are many types of rashes that result from infectious, environmental, and/or autoimmune triggers, the authors proposed 3 general categories: IgE-mediated cutaneous reactions (e.g., urticaria), benign T-lymphocyte–mediated cutaneous reactions, and SCAR. After the allergy history is determined to be inconsistent with SCAR, hemolytic anemia, an organ-specific reaction, drug fever, or serum sickness, patients can be stratified into low, moderate, and high risk. The baseline risk for any reaction to β-lactam antibiotics is approximately 2.0%. Patients with low-risk history (most of the patients): prescribe amoxicillin or perform a direct amoxicillin challenge (250 mg or 500 mg, divided into 2 or 3 separate administrations, with 1 hour of observation demonstrates penicillin tolerance). Demonstration of amoxicillin tolerance enables future use of all penicillin antibiotics. Patients with moderate-risk history (pruritic rashes or reactions, but not anaphylactic reactions): penicillin skin testing should be done; if positive, patients are allergic and should not be challenged; if negative, they carry a predictive value of about 100%, when combined with oral amoxicillin challenge. Patients with high-risk history (anaphylaxis, positive penicillin skin testing results, recurrent penicillin reactions, and hypersensitivities to multiple β-lactam antibiotics) should be referred to allergy/immunology specialist or undergo desensitization. Algorithms exist to help prescribe β-lactam agents to patients with a reported penicillin allergy. However, evaluating the penicillin allergy directly is the simplest approach. Penicillin allergy evaluation can be safely performed before the need for antibiotic use. Most reactions that occur, as a result of testing, are either subjective symptoms or minor cutaneous reactions. Rarely, patients may develop anaphylaxis. If an amoxicillin challenge is tolerated, the medical record notation that a patient is allergic to penicillin should be deleted (updating the EHR). Amoxicillin challenges virtually exclude IgE-mediated allergies, but patients may experience other benign skin rashes, as the general population. The authors concluded highlighting that many patients report an allergy to penicillin, but few have clinically significant reactions, and that evaluation of penicillin allergy, before deciding not to use penicillin or other β-lactam antibiotics, is an important tool for antimicrobial stewardship. AUTHORS: Erica S. Shenoy, Eric Macy, Theresa Rowe The article is available here: jamanetwork.com/journals/jama/article-abstract/2720732
Latest News
Friday 5 April 2019
Antibiotics and the treatment of diarrhoea: Slideset by Per Ashorn and Miguel O'Ryan
Friday 22 February 2019
WAidid video pills: Professor Nicola Principi on obesity in children.
Monday 18 February 2019
WAidid video pills: Lieke Sanders on PCV7 followed by PCV10 Dutch data on IPD and pneumonia.
Clinical Advice
Membership